A 36-year-old woman with multiple sclerosis, diabetes, and chronic renal failure was transferred from a skilled nursing facility (SNF) to the hospital for treatment of an infection. On admission, an order was written for Bicitra, 30 mL four times daily—a medication that she had been receiving in the SNF. The hospital pharmacist filled the order with Polycitra instead of Bicitra, and dispensed a 473-mL container. (Polycitra is a combination product containing citric acid and potassium citrate; Bicitra contains only citric acid.) Assuming the Polycitra was dispensed in the appropriate quantity for a single dose, the nurse gave the patient the bottle and a straw and instructed her to drink the entire amount.
When the nurse on the next shift noticed the empty container with the straw, she interviewed the patient. The patient confirmed that she consumed the entire amount and said that it tasted good. The physician was notified. A STAT serum potassium level was >8 mEq/L (normal 3.5-5), and her blood glucose was 600 mg/dL (normal
The patient was treated with Kayexalate (sodium polystyrene sulfonate) and an insulin infusion, and she recovered within 24 hours without further complications.
This is a case of hyperkalemia and hyperglycemia from mistaken administration and overdosage of Polycitra (potassium citrate/citric acid/sodium citrate), which was substituted for Bicitra (citric acid/sodium citrate). These medications are both used as urinary alkalinizing agents for the prevention of urinary stones. Polycitra is also used in patients requiring potassium replacement or with a restricted sodium intake.
This error led to increased patient monitoring and drug treatment to normalize the serum potassium and glucose. In spite of the patient's pre-existing renal disease and diabetes, no permanent harm resulted; the outcome of this error could have been more serious. For example, the Institute for Safe Medication Practices (ISMP) reported a case of a 15-month-old child with renal disease who received Polycitra instead of Bicitra for 12 days, resulting in a 7-day hospital admission for hyperkalemia.(1) Potassium levels in the range of 7 to 8 can easily be fatal.
MEDMARX, the United States Pharmacopeia (USP) medication error reporting system, received 187 medication error reports involving Polycitra and Bicitra from 2002 to 2005.(2) The errors include wrong dosage, dosage strength confusions (ordered as mg instead of mL or mEq instead of mL), not diluting the solution prior to administration, missed administrations prior to surgery, mix-up between mineral oil and Bicitra, and Polycitra-K administered instead of Polycitra, resulting in a two-fold increase in potassium citrate compared to Polycitra. Among those reports, four medication errors (2.1%) involving either Polycitra or Bicitra resulted in patient harm.
This case raises four questions: How did the “sound-alike” proprietary names of these two medications contribute to the error? What strategies can be used to minimize medication mistakes when similar products have important differences? How can organizations establish drug storage, packaging, and dispensing practices to prevent medication administration errors? What systems are available to the nurse and others who administer medications to recognize acceptable dosing forms?
This case illustrates the potential hazards associated with sound-alike drug names. Most likely, the similar sounding names of the two medications (Bicitra and Polycitra) caused the pharmacist to interpret these agents as generic equivalents of one another, when in fact they are not. Review and action to prevent errors involving sound-alike (and look-alike) drugs is a Joint Commission on Accreditation of Healthcare Organizations (JCAHO) National Patient Safety Goal. Many sound-alike/look-alike medication errors involve drugs used for different indications (eg, Zantac and Xanax). Although this was not the case here, the erroneous substitution was serious.
Thoughtful speculation on the reasons that this, or any other, pharmacist failed to recognize the differences in these medications can help inform the implementation of effective error-prevention systems. Most likely, the pharmacist assumed that all citric acid products are the same. In fact, Micromedex identifies at least five citric acid/citrate products in various combinations and strengths, lending to the general confusion around these products.
An effective method for preventing the wrong selection of a citric acid product is to limit the stocking of citric acid to a single product in any given pharmacy. For example, Bicitra might be selected because this agent is more commonly used than the potassium-containing citrate solutions. The formulary review process of the Pharmacy and Therapeutics Committee can be a forum to discuss limiting the stocking of these medications, as this committee can weigh the indications for each product with input from potential prescribers. This committee may also develop prescribing guidelines for the use of urinary alkalinizing agents.
When more than one citric acid product is stocked, alerts can be placed in the medication order entry system that warn the physicians, pharmacists, and other staff of the differences between and specific indications for these two products. Reminder notes on medication labels may also be used to alert staff to the differences between these products (eg, labeling Polycitra with a phrase “Do not confuse with Bicitra,” and vice versa for Bicitra). Finally, the order entry system may be tailored to screen the patient's laboratory values (serum potassium) and disease states (renal failure, as indicated by serum creatinine value) when Polycitra is electronically ordered.
Medication reconciliation (also a 2006 National Patient Safety Goal) is a process that involves a review of a patient's medication orders and adjustment of the regimen based on the patient's level of care and medication needs.(3) In this case, medication reconciliation may have alerted the nurse or pharmacist to the indication for and dosage of Bicitra, along with the potential differences in the citric acid products. The nurse may have recognized a problem when Polycitra was dispensed to the patient and may have appreciated the large disparity between the apparent dose (mistakenly interpreted as an entire 473-mL container) and the patient's previous dose (likely 30 mL).
The Polycitra dosage error might also have been prevented had the pharmacy packaged the Polycitra in unit-dose containers prior to dispensing. Supplying the product as a unit-of-use dose would have prevented the administration of such a large volume. Citrate products also require dilution prior to administering to prevent stomach upset; placing a “Must be diluted prior to administration” label on the 473-mL bottle may have prompted the nurse to further check the administration instructions (eg, dosage). Importantly, to avoid any mistakes, bulk containers of medications (eg, larger bottles of liquid or oral medications) should never be dispensed for individual patient use.
Bar code medication administration screening technology (BCMA) may have prevented this Polycitra overdosage, because these systems compare a drug's bar code to the electronic medication order, alerting the nurse of a potential error.(4) The bar code for a unit-dose (or unit of use, eg, a 30-mL unit-dose package) product of Polycitra would likely be different than the bar code of the Polycitra bulk bottle of 16 ounces. Accordingly, BCMA would have at least provided a warning to the nurse that the product volume was incorrect.
The nurse in this case provided the patient with the entire bottle of Polycitra, thinking it was a single-dose administration. All medication dispensed and stored on nursing units and areas outside the pharmacy must be packaged as unit-of-use doses. Most BCMA systems require that all products are packaged and bar coded by unit of use; BCMA may have prevented this error by forcing a smaller dose of Polycitra to be administered.
- Confusing Bicitra and Polycitra or not appreciating their important differences may cause adverse drug events.
- Establishing a system of labeling, computer alerts, and information sheets warns professionals of the differences in these products even though they “sound alike.”
- Limiting the stocking of citric acid products to one or two most commonly used products can help to reduce confusion.
- Bulk quantities of medications should be repackaged into unit-of-use containers before they are dispensed.
- Bar code technology can alert pharmacists and nurses of discrepancies between the product or dosage ordered and that which is dispensed or administered.
- The hospital's Pharmacy and Therapeutics Committee can develop prescribing guidelines for using these citrate agents that inform staff of their differences and suggest therapeutic alternatives.
Robert J. Weber MS, RPh Associate Professor and Chair University of Pittsburgh School of Pharmacy Department of Pharmacy and Therapeutics Executive Director of Pharmacy University of Pittsburgh Medical Center
1. Mix-up between BICITRA (sodium citrate/citric acid) and POLYCITRA (sodium citrate/citric acid/potassium citrate). ISMP Medication Safety Alert! Community/Ambulatory Care Edition. October 2005.
2. MEDMARX [database online]. Rockville, MD: United States Pharmacopeia. Available at: https://www.medmarx.com/. Accessed March 28, 2006.
3. Pronovost P, Weast B, Schwarz M, et al. Medication reconciliation: a practical tool to reduce the risk of medication errors. J Crit Care. 2003;18:201-205. [go to PubMed]
4. Neuenschwander M, Cohen MR, Vaida AJ, Patchett JA, Kelly J, Trohimovich B. Practical guide to bar coding for patient medication safety. Am J Health-Syst Pharm. 2003;60:768-779. [go to PubMed]